Alert archive / California / Flash Flood Warnings in 2012

Flash Flood Warning 136, NWS Las Vegas, NV

August 20, 2012San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2012, 7:27 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 7:27 PM PDT (02:27 UTC)
Expired
Aug 20, 2012, 9:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 177 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 00:00Z, 2.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 00:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 00:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1614 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WGUS55 KVEF 210227
FFWVEF
CAC071-210430-
/O.NEW.KVEF.FF.W.0136.120821T0227Z-120821T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 930 PM PDT.

* AT 722 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME SOUTHEASTERN 
  SAN BERNARDINO COUNTY...OR 12 MILES SOUTHWEST OF VIDAL JUNCTION.
  THE THUNDERSTORM PRODUCING HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  STATE ROUTE 62 BETWEEN MILE MARKERS 112 AND 116

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3407 11478 3417 11480 3418 11466 3407 11466

$$

JA
2 follow-up statements
447 
WGUS75 KVEF 210307
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
807 PM PDT MON AUG 20 2012

CAC071-210430-
/O.CON.KVEF.FF.W.0136.000000T0000Z-120821T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
807 PM PDT MON AUG 20 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

AT 800 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM HAD DISSIPATED OVER THE AREA ABOUT 12 MILES SOUTHWEST 
OF VIDAL JUNCTION IN EXTREME SOUTEAST SAN BERNARDINO COUNTY. 
HOWEVER...RUOFF FROM THE EARLIER HEAVY RAINFALL WILL LIKELY CAUSE 
FLOODING IN LOW WATER CROSSINGS ALONG STATE ROUTE 62 BETWEEN MILE 
MARKERS 112 AND 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS IN LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH 
FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE 
TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK 
THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3407 11476 3415 11478 3415 11468 3407 11468

$$

JA
205 
WGUS75 KVEF 210429
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
929 PM PDT MON AUG 20 2012

CAC071-210433-
/O.EXP.KVEF.FF.W.0136.000000T0000Z-120821T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
929 PM PDT MON AUG 20 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM PDT FOR SOUTHEASTERN
SAN BERNARDINO COUNTY...

NO ADDITIONAL RAINFALL HAS OCCURRED NEAR STATE ROUTE 62 SOUTHWEST OF 
VIDAL JUNCTION SINCE BEFORE 8 PM AND RUNOFF IN THE LOW WATER 
CROSSINGS HAS LIKELY RECEDED.

LAT...LON 3407 11476 3415 11478 3415 11468 3407 11468

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:25 PM PDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 20, 2:25 PM PDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT MON AUG 20 2012

.SYNOPSIS...DEEP MONSOON MOISTURE WILL REMAIN IN PLACE THROUGH
THURSDAY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON
TUESDAY...WITH SCATTERED TO NUMEROUS THUNDERSTORMS POSSIBLE ON
WEDNESDAY AND THURSDAY. HEAVY RAIN...HAIL AND GUSTY WINDS POSSIBLE.
GRADUAL DRYING TAKES PLACE FRIDAY THROUGH MONDAY. TEMPERATURES ARE
EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEK.
&&

.DISCUSSION...AS HAS BEEN THE CASE THE PAST TWO DAYS...ISOLATED
THUNDERSTORMS ANCHORED TO THE HIGHER TERRAIN OF MAINLY
MOHAVE...CLARK...NYE AND LINCOLN COUNTIES. DRY AND MORE STABLE AIR
MASS IN PLACE OVER INYO AND NORTHWEST SAN BERNARDINO COUNTIES. MADE
LITTLE CHANGE TO THE PACKAGE FOR TONIGHT AND TUESDAY AS EASTERN HALF
OF THE AREA WILL REMAIN MOIST AND UNSTABLE TO SUPPORT ISOLATED TO
SCATTERED THUNDERSTORMS.

MADE CHANGES TO THE TUESDAY NIGHT THROUGH THURSDAY PERIODS.
AN UPPER TROUGH WILL BE ALONG THE CENTRAL CALIFORNIA COAST EARLY
WEDNESDAY MORNING THEN SLOWLY WORK EAST OVER THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT THROUGH THURSDAY. AS EARLY AS TUESDAY
NIGHT...JETSTREAK DYNAMICS WILL BEGIN TO ACT UPON DEEP MOISTURE
ALREADY IN PLACE WITH SHOWERS/THUNDERSTORMS DEVELOPING OVER
NORTHWEST SAN BERNARDINO/INYO AND NYE COUNTIES. WITH THE SLOWER
TIMING INCREASED OUR POPS FURTHER WEST. AS TROUGH AND JETSTREAK
WORKS EAST OVER THE AREA ON WEDNESDAY...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP IN LINCOLN...NYE...
CLARK...MOHAVE...SOUTHEAST INYO AND EASTERN SAN BERNARDINO COUNTIES.
JET STRUCTURE CONDUCIVE FOR CELL TRAINING WHERE WE COULD EASILY SEE
1 TO 2 INCH RAIN RATES PER HOUR INCREASING THE FLASH FLOOD THREAT.
LATER SHIFTS WILL BE TAKING A CLOSER LOOK AT THE POTENTIAL OF A
FLASH FLOOD WATCH. THE ADDITIONAL JET DYNAMICS/WIND SHEAR WILL ALSO
LEAD TO THE POTENTIAL OF MORE ORGANIZED STORMS WITH HAIL AND STRONG
WINDS A THREAT.

FOR FRIDAY THROUGH MONDAY...GFS/ECMWF CONSISTENT SHOWING A GRADUAL
DRYING TREND TAKING HOLD WITH MOISTURE FINALLY GETTING SCOURED OUT
OF MOHAVE COUNTY OVER THE WEEKEND. TEMPERATURES AT OR SLIGHTLY BELOW
NORMAL.
&&

.AVIATION...FOR MCCARRAN...OUTFLOW WINDS A CONCERN FROM ANY NEARBY
THUNDERSTORM THROUGH THIS EVENING...PREVAILING SURFACE WINDS SHOULD
REMAIN FROM THE SOUTH. SKIES WILL BECOME MOSTLY CLEAR OVERNIGHT.
TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING THE VALLEY BY
LATE TUESDAY MORNING WITH A SLIGHT CHANCE OF A THUNDERSTORM MOVING
INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K
FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLD/SCT SHOWERS/THUNDERSTORMS ARE EXPECTED INTO THIS
EVENING...WITH OUTFLOW WINDS A CONCERN FROM ANY NEARBY
THUNDERSTORMS. MOSTLY CLEAR SKIES TONIGHT. FEW-SCT CLOUDS AT AROUND
10-12K FEET TUESDAY WITH BEST THUNDERSTORM COVERAGE OVER
LINCOLN...CLARK AND MOHAVE COUNTIES. PREVAILING SOUTH SURFACE WINDS
AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW
IS POSSIBLE AGAIN TUESDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 20, 6:37 AM PDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
637 AM PDT MON AUG 20 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-210000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
637 AM PDT MON AUG 20 2012 /637 AM MST MON AUG 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY MOIST CONDITIONS WILL REMAIN OVER THE AREA TODAY AND TONIGHT
RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE
AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE
THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY
RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS
WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE
LINCOLN/CLARK/MOHAVE COUNTIES

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA
COAST LATE TUESDAY AND OVER THE AREA ON WEDNESDAY. THIS WILL
ALLOW MONSOONAL MOISTURE TO REMAIN OVER THE EASTERN PORTION OF THE
FORECAST AREA AND MAY PROVIDE INCREASED DYNAMICS FOR MORE
WIDESPREAD THUNDERSTORM. THE MAIN CONCERN WILL CONTINUE TO BE
LOCALIZED HEAVY RAINFALL WITH POSSIBLE ISOLATED FLASH FLOOD
CONCERNS. DRYING WILL BEGIN TO TAKE PLACE BY FRIDAY...WITH LIMITED
IF ANY THUNDERSTORMS ACTIVITY EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 20, 3:46 PM PDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             11 W VALENTINE          35.39N 113.86W
08/20/2012  E1.25 INCH       MOHAVE             AZ   TRAINED SPOTTER

            HAIL FELL FOR 10 MINUTES STARTING AT 1420.

&&

METZGER
Local storm report, Aug 20, 4:00 PM PDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FLASH FLOOD      10 W MT. TRUMBULL       36.41N 113.31W
08/20/2012                   MOHAVE             AZ   911 CALL CENTER

            PUBLIC REPORTED THAT SEVERAL ROADS ON THE WAY TO THE BAR
            TEN RANCH WERE WASHED OUT DUE TO FLASH FLOODING.

&&

ASG
Local storm report, Aug 20, 4:34 PM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 PM PDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HEAVY RAIN       WIKIEUP                 34.70N 113.62W
08/20/2012  M1.10 INCH       MOHAVE             AZ   MESONET

            A MOHAVE COUNTY ALERT GAUGE REPORTED 1.10 INCHES OF RAIN
            FELL BETWEEN 400 PM AND 430 PM.

&&

ASG
Local storm report, Aug 20, 5:18 PM PDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 PM PDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     WIKIEUP                 34.70N 113.62W
08/20/2012  E70 MPH          MOHAVE             AZ   PUBLIC

            THUNDERSTORM WINDS OF 70 MPH LASTED FOR 5 MINUTES IN
            WIKIEUP. WINDS CAUSED A PERGOLA TO TIP OVER.

&&

METZGER
Local storm report, Aug 20, 5:21 PM PDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      NE WIKIEUP              34.71N 113.61W
08/20/2012                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY SHERIFF REPORTED LOTS OF MUD AND DEBRIS AT
            CHICKEN SPRINGS ROAD AND US 93. THEY ALSO STATED THAT
            ADOT WAS ON THE WAY TO CLEAR THE ROAD.

&&

ASG
Local storm report, Aug 20, 6:34 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
634 PM PDT MON AUG 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       7 WSW WIKIEUP           34.66N 113.73W
08/20/2012  M1.42 INCH       MOHAVE             AZ   911 CALL CENTER

            A MOHAVE COUNTY ALERT GAUGE LOCATED ON TOP OF AUBREY PEAK
            MEASURED A 30 MINUTE RAINFALL TOTAL OF 1.42 INCHES.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:25 PM PDTAreal Flood AdvisoryVEFSan Bernardino110 min
Aug 20, 7:16 PM PDTAreal Flood AdvisoryVEFSan Bernardino119 min
Aug 21, 11:39 AM PDTFlash Flood WatchVEFInyo, San Bernardino36 hr

Nearby

Flash Flood Warnings in California, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.